Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

How Long Will Flagyl's Metallic Taste Stay in the Mouth?

02/13/2009

Question:

Hi, I was prescribed a course of Flagyl for seven days (total of four pills per day). A week ago I finished my medication and since that time I have had a persistant taste in my mouth that is sometimes salty and sometimes sour. I know that a metallic taste in the mouth can be a side effect of Flagyl, but how long does this usually last? I`m wondering if this is due to my course of Flagyl or something else, since the problem began after I completed the medication. Is there anything I can do to eradicate this issue? At point should I see a doctor? Thank you!

Answer:

Thanks for your question.

Often the metallic taste will start while you are still on therapy. It is not unheard of to have the metallic taste last even after therapy is finished; however, there are no good resources stating how long the taste will linger. Most often it goes away when therapy is complete, but some resources say it may stay around for up to one month.

There are several other possible causes of a metallic taste in the mouth. These include various antibiotics (like the one you were taking), some pain medications, radiation therapy, antidepressants, chemotherapeutic agents, dental problems (gingivitis, cavities) and zinc deficiency.

Some things you can do to help reduce the metallic taste is brushing and flossing your teeth prior to eating. This will help to get some of the taste out of your mouth and hopefully allow you to enjoy the taste of your food. Also rinsing you mouth out with salt water, baking soda in water, tea, or ginger ale before eating may also help. Chewing gum between meals may also help reduce the metallic taste.

You should probably check with your doctor if the taste lasts for more than a month. Also, if you notice you are losing weight unintentionally, you may want to discuss this with your doctor. In some people the metallic taste becomes so bothersome they just do not feel like eating.

Thank you for your question and I hope this helps.

Submitted by:
Amanda Goodwin, PharmD Candidate
University of Toledo College of Pharmacy

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Jill RK Griffith, RPh, PharmD, CSPI
Clinical Assistant Professor
College of Pharmacy
The Ohio State University